Alert archive / North Carolina / Flash Flood Warnings in 2020
Flash Flood Warning 10, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at Aug 13, 2020, 1:30 PM EDT for Carteret County, Craven County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2020, 1:30 PM EDT (17:30 UTC)
- Expired
- Aug 13, 2020, 4:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carteret County, NC, Craven County, NC
The radar
The Morehead City radar (KMHX), 27 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 5.5 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1075 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 549 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
048
WGUS52 KMHX 131730
FFWMHX
NCC031-049-132030-
/O.NEW.KMHX.FF.W.0010.200813T1730Z-200813T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Newport/Morehead City NC
130 PM EDT Thu Aug 13 2020
The National Weather Service in Newport/Morehead City has issued a
* Flash Flood Warning for...
Central Carteret County in eastern North Carolina...
Southeastern Craven County in eastern North Carolina...
* Until 430 PM EDT.
* At 130 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Havelock, Morehead City, Cedar Island, South River, Merrimon,
Davis, Sealevel, Atlantic, Harlowe, Great Neck, Open Grounds Farm,
North Harlowe and Stacy.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3493 7702 3494 7694 3494 7686 3493 7685
3495 7671 3495 7667 3499 7654 3503 7638
3501 7629 3498 7628 3495 7629 3489 7630
3478 7645 3484 7664 3480 7701
FLASH FLOOD...RADAR INDICATED
$$
BMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 12:49 PM EDT, 41 minutes earlier.
Area forecast discussion, Aug 13, 12:49 PM EDT, 41 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 1249 PM EDT Thu Aug 13 2020 .SYNOPSIS... Weak low pressure will remain over the Carolinas through the weekend. A weak cold front will stall over Eastern NC early to mid next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 1240 PM Thursday...Radar becoming active as of early afternoon as trough of low pressure lingers along the coast with larger convective system off the SC coast. Main issue this afternoon will be heavy rainfall, as precipitable water from the 12Z MHX sounding was at 2.22 inches. Showers have blossomed throughout the CWA, but the heaviest rain will be concentrated closer to the coast. Have uniform likely PoPs throughout the CWA for the remainder of the day. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/... As of 255 AM Thursday...Expect showers and possible thunderstorms to continue tonight as the weak low moves into NC with the focus shifting from inland locations during the evening to the coast late. Locally heavy downpours will be the main threat as high PW values in excess of 2" remain over the area. Lows will be in the low to mid 70s most locations with upper 70s beaches. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... As of 245 AM Thu...Wet weather along with seasonable temperatures are expected through the period, as a closed low currently over the Mid-West moves east and evolves into an open wave over the southeast this weekend. Ample mid level troughing is then expected to develop over the Eastern US for much of next week as a strong northern stream upper trough moves across southern Canada and the US northern tier. At the surface, the typical Atlantic high/inland lee trough pattern will persist through late week, then a wavy cold front will move into NC and stall while a series of weak lows move along it, enhancing rainfall across the region. Several inches of rain will possible over this period with the potential for localized flooding. The air mass across Eastern NC will be supportive of locally heavy rains with cyclonic flow, dewpoints in the 70s, PW values AOA 2" and sufficient instability. While timing individual rainfall events are still uncertain, will continue likely PoPs through the weekend with best chances during peak heating inland, then along the immediate coast overnights. Will cap PoPs at chance for early next week, but these may need to be raised with subsequent forecasts if current model trends continue. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Short Term /through Tonight/... As of 635 AM Thursday...Expecting occasional periods of sub VFR conditions beginning from near dawn today through tonight, as scattered to numerous showers and thunderstorms with torrential downpours develop over the area in response to weak low pressure over the Carolinas. In addition a period of light fog/low ceilings will be possible early this morning and again Friday morning as a moisture rich airmass prevails over the area. Long Term /Friday through Monday/... As of 245 AM Thu...Sub-VFR conditions will be more frequent through the weekend with scattered to numerous showers and thunderstorms, especially during peak heating. The greater rainfall chances increases the likelihood of patchy early morning fog and/or stratus each morning. && .MARINE... Short Term /through tonight/... As of 1250 PM Thursday...A weak trough lies across the southern CWA at early afternoon. Winds are SE at 10-20 knots north of the trough and mostly S/SSW to the south. Did not make significant changes to the marine forecast as winds remain about the same into tonight with seas of 2-4 feet this afternoon building to 3-5 feet tonight. Long Term /Friday through Monday/... As of 245 AM Thu...Good boating conditions will continue through most of the long term. Expect S to SW winds 10-15 kt Fri, with occasional gusts to around 20 kt. A wavy cold front will move into the waters and stall over the weekend, making wind directions challenging. The front is currently forecast to move into the northern waters Sat, though some models keep it further north closer to the NC/VA border. Winds may shift to the NE/E across the northern waters but expected to remain SW across the central and southern waters. Increased winds a bit Friday night and Sat from previous forecast with some guidance showing stronger winds, 15-20 kt, developing ahead of the approaching front. Flow becomes pred S/SW 10-15 kt Sat night through Mon. Seas generally 2-4 ft through Sat then building to 3-5 ft late Sunday and Monday. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...MHX NEAR TERM...CTC SHORT TERM...JME LONG TERM...JME/CQD AVIATION...JME/CQD MARINE...JME/CTC/CQD
Hazardous weather outlook, Aug 13, 3:29 AM EDT, 10 hours 1 minute before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 329 AM EDT Thu Aug 13 2020 NCZ029-044>047-079>081-090>092-094-193>196-198-199-203>205-140730- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-West Carteret-East Carteret-Inland Onslow- Coastal Onslow-Northern Outer Banks-Ocracoke Island-Hatteras Island- 329 AM EDT Thu Aug 13 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Scattered to numerous slow moving thunderstorms will produce locally heavy rain and a risk of flooding today into tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered to numerous mainly afternoon and evening showers and thunderstorms will be capable of producing locally heavy rain and isolated damaging wind gusts through the weekend. Localized flooding of low lying and poor drainage areas will be the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.